Skip to content


    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place:

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page:

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at

    richmond1 posted:
    I have been taking Red Yeast Rice (RYR) for about the last four years on and off. I started as my LDL cholesterol was high - total was 285 and all my siblings including my father had high cholesterol (he died of heart attack at 62). I wanted to try diet and alternative ways to get it down, so came off diary and went to lean proteins and it came down to aruond 220. I am now 54 and going through menopause - I have been on and off plan for the last 4 years, my LDL cholesterol is high again, my HDL is also high, my triglicerides are very low. My blood pressure on the low to normal side. I have been having a burning feeling like indigestion below the sternum, muscle joint pain in both hips (started on the left), almost like a throb or burn. Tired, general achiness, my mid to lower back have been bothering me - I am wondering if this is due to RYR? Just a general feeling of not quite right. Any suggestions?
    I have started back on my plan again - being very conscious of what I eat - fruit and yogurt in the morning, lunch and dinner is salad/veg and lean proteins. NO simple carbs at all (bread, flour, pasta, rice, sugar etc etc). My body cannot handle them at all- they become very addictive and I cannot handle it.
    Please let me know what I can do and if RYR could be the cause?


    Take the Poll

    Anyone out there having negative side effects from Red Yeast Rice
    • Yes
    • No
    • Muscle Joint Pain
    • Rhabdomyolysis
    • Kidney Problems
    View Poll Results
    SpaceTraveler_1 responded:
    I experienced hair loss on my crown and adjacent to temples after two months of use. I am off of it now and I am only using exercise and healthy eating. This includes high fiber foods (> or = 21 grams per day) such as lentils which provides ~15 grams of fiber in 1/4 cup of unprepared dry lentils (1 cup cooked) with the added bonus of 13 grams of protein and only 160 calories/serving according to the package. That is more than half of my daily fiber requirement. Lentils Rock!

    Featuring Experts

    There are no Expert stories for this community right now

    Helpful Tips

    Statin use is generally safe, and NOT associated with cancer and myopathy
    This network meta-analysis study provides evidence on the comparative tolerability and harms of individual statins. Overall, statins as a ... More
    Was this Helpful?
    1 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.